Updated on September 23, 2022
HealthDay operates under the strictest editorial standards. Our syndicated news content is completely independent of any financial interests, is based solely on industry-respected sources and the latest scientific research, and is carefully fact-checked by a team of industry experts to ensure accuracy.
- All articles are edited and checked for factual accuracy by our Editorial Team prior to being published.
- Unless otherwise noted, all articles focusing on new research are based on studies published in peer-reviewed journals or issued from independent and respected medical associations, academic groups and governmental organizations.
- Each article includes a link or reference to the original source.
- Any known potential conflicts of interest associated with a study or source are made clear to the reader.
Please see our Editorial and Fact-Checking Policy for more detail.Editorial and Fact-Checking Policy
HealthDay Editorial Commitment
HeathDay is committed to maintaining the highest possible levels of impartial editorial standards in the content that we present on our website. All of our articles are chosen independent of any financial interests. Editors and writers make all efforts to clarify any financial ties behind the studies on which we report.
WEDNESDAY, Nov. 4, 2009 (HealthDay News) -- Millions of Americans take drugs like Nexium, Prevacid and Prilosec to ease the erosive effects of acid reflux, but do these medicines put patients at risk for other health problems?
Experts remain divided on the potential dangers these common prescription medications might pose.
The drugs belong to a class of pharmaceuticals called "proton pump inhibitors," or PPIs, which are generally considered safe and effective. But lately these acid-reducing medications have been the subject of studies linking their use to a number of health risks, from an increased rate of hip fracture to a greater likelihood of diarrhea and community-acquired pneumonia.
Dr. Kenneth W. Altman, an associate professor of otolaryngology at Mount Sinai School of Medicine in New York City, draws attention to some of the potential consequences of PPI use in a commentary published in the November issue of Otolaryngology -- Head and Neck Surgery.
"I really want to emphasize this is an important class of medication and it's helping a lot of people," Altman said. Still, the scientific literature raises questions that require further study, he said, such as how the body's metabolism of PPIs affects blood levels of other drugs processed in the liver.
But Dr. David A. Johnson, chief of gastroenterology at Eastern Virginia Medical School in Norfolk, Va., doesn't think the current wave of studies meet the rules of evidence to "clearly implicate" PPIs. Furthermore, the studies fail to weigh the benefits of treatment against any potential risk, he said.
Most people experience occasional heartburn. But when the burn is severe or frequent, it may be due to gastroesophageal reflux disease (GERD), a condition that occurs when the valve that closes off the stomach from the esophagus fails to work properly, according to the American College of Gastroenterology.
When stomach acid backs up all the way to the throat or even the nasal airway, it's called laryngopharyngeal reflux, according to the American Academy of Otolaryngology -- Head and Neck Surgery.
PPIs are widely prescribed for treating for both conditions.
In 2008, proton pump inhibitors were the third largest-selling therapeutic class in the United States, ringing up $13.9 billion in U.S. sales, according to IMS Health, a Norwalk, Conn.-based health-care data company. With 113.4 million prescriptions, they were the 6th most widely dispensed retail prescription medications, IMS reported.
Of the various health problems being linked to PPIs, one of the most concerning involves its interaction with the blood thinner clopidogrel (Plavix). One study linked the drug combination to a 70 percent increased risk of heart attack or unstable angina and a 48 percent increased risk of stroke.
On that news, the Society of Cardiovascular Angiography and Interventions urged health-care providers treating patients with the clot-prevention therapy to consider prescribing antacids or other acid-blockers instead of PPIs. The U.S. Food and Drug Administration also recommended that health-care providers reevaluate PPI use in Plavix patients.
Yet there was no evidence from prospective randomized trials to support those cautionary statements, according to Johnson, who is also past president of the American College of Gastroenterology. "It was all retrospective, or subject to potential biases," he said.
Since then, three prospective studies, including papers published in The Lancet and data presented at a major cardiology meeting, have shown no adverse cardiac outcomes from the drug combination, Johnson noted.
Dr. Michael F. Vaezi, clinical director in the department of gastroenterology at Vanderbilt University Medical Center in Nashville, also believes the clinical importance of the associations reported in many of the PPI studies has been "overblown."
The studies are mostly based on epidemiologic data -- information collected from a particular population, Vaezi explained. With these types of studies, it's difficult to weed out "confounding" factors that may skew the results, he said. What's more, he added, the associations reported in many of the studies are weak.
Altman said he is mostly concerned about high-dose and long-term users of the drugs because their increased exposures boost the odds that they'll experience some unintended consequence. He's also worried about people who continue to use PPIs but don't get better.
"They may not have acid reflux, or they may already have a more severe complication of acid reflux than they're aware of," he said.
Patients who have concerns about the use of these drugs should speak with their physicians, Vaezi said. But he also said that people need to recognize that the findings of these studies merely suggest an association with a particular outcome -- not a cause.
"The message to the public is, 'Let's not overreact,'" he said.
Find out more about heartburn at the American Gastroenterological Association.
This story may be outdated. We suggest some alternatives.
The content contained in this article is over two years old. As such our recommendation is that you reference the articles below for the latest updates on this topic. This article has been left on our site as a matter of historic record. Please contact us at firstname.lastname@example.org with any questions.